Colorado, 2018Wildfire in Colorado, July 1 to 27, 2018
July 1 to 27, 2018 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 14 miles south of Rico near the Gold Run Trail in the Dolores Ranger District of the San Juan National Forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 14 miles south of Rico near the Gold Run Trail in the Dolores Ranger District of the San Juan National Forest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:31 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 30, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1131 PM MDT Sat Jun 30 2018
.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM MDT Sat Jun 30 2018
An upper-level trough and associated cold front will move through
the area by this evening bringing slightly cooler temperatures
with isolated showers ending across the north. Expect another
round of smoke from the 416 Fire with a Dense Smoke Advisory being
issued for this evening through Sunday morning. Sunny and dry
conditions with weaker northwest winds expected for Sunday with
afternoon highs near normal.
.LONG TERM...(Monday through Saturday)
Issued at 330 PM MDT Sat Jun 30 2018
Dry and slightly warmer conditions are expected on Monday as a
weak trough drops south across the northwest US bringing a
transition to southwest flow over the area. This system will
brush our area on Tuesday with increasing southwest winds and
a slight chance of showers and thunderstorms which
may increase fire weather concerns on Tuesday. Models diverge by
mid-week with a more robust fetch of moisture indicated by the
GFS with less moisture predicted by the EC. The origin of the GFS
moisture fetch can be traced back to the Gulf of Mexico before it
advects west ahead of an easterly wave through the period.
Precipitable water values approach one inch across the south by
Friday afternoon in the GFS solution. The onset of these moisture
surges are often difficult to forecast and this event is no
different. We have taken a blended approach with moisture
increasing across the south by the middle of the work-week and
spreading north through the weekend. One big concern is the
potential for fire starts at the onset, which is setting up to be
on Thursday across the south before the potential for wetting
rains sets in by this weekend. As mentioned earlier, confidence in
timing and intensity of this potential moisture surge is low at
this time, so stay tuned to later forecasts.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1129 PM MDT Sat Jun 30 2018
VFR conditions can be expected over the next 24 hours as only high
thin clouds will be passing overhead. Winds will generally follow
the typical diurnal upvalley/downvalley patterns.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Smoke Advisory until noon MDT Sunday for COZ019-022.
UT...None.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 1:14 AM MST, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
214 AM MDT Sat Jun 30 2018
COZ001>014-017>023-UTZ022>025-027>029-010815-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
214 AM MDT Sat Jun 30 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Slightly cooler temperatures and higher humidities with less wind
will lessen the risk of critical fire weather conditions this
afternoon and evening, though areas of dense smoke are possible
over much of southwest Colorado this morning then again late
tonight.
There is a slight chance of afternoon and evening showers and
thunderstorms over the Colorado northern mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Tuesday and Wednesday there will be a slight chance of afternoon
and evening thunderstorms producing gusty winds and little rain.
The chance of afternoon and overnight showers and thunderstorms
will increase Thursday and Friday, especially over southwest and
central Colorado and Utah.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 27, 4:30 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Burro Fire began in early June from unknown causes about 14 miles south of Rico near the Gold Run Trail in the Dolores Ranger District of the San Juan National Forest. The fire grew to 4,593 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766204.